Some patients recovering from meningitis in the national outbreak are now being struck by a medical double-whammy, the New York Times reports. They're beating the meningitis but developing something called an epidural abscess at the spot where they received the injection of the tainted steroid, usually the spine. The localized infections are painful and serious, sometimes requiring surgery.
“This is a significant shift in the presentation of this fungal infection, and quite concerning,” says the chief medical officer of a hospital in Ann Arbor. Her facility has treated 53 patients for meningitis, and about one-third have returned with abscesses. What's most striking is that the infections are occurring even while the patients are taking anti-fungal drugs. Of the 14,000 people who received the tainted shots, 404 have developed meningitis and 29 have died, reports AP. (Read more meningitis stories.)